Wildfire, Stonewall
- When
- April 6, 2:25 PM CST to April 21, 12:00 PM CST
- Where
- Stonewall forecast zone
- Property damage
- $1.5 million
- Reported by
- Park/Forest Service
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
The massive 'Swenson Fire' ignited during the afternoon hours of the 6th in Stonewall County, north of the Swenson community. The use of a cutting torch during critical fire weather conditions started the blaze, which consumed 122,500 acres before it was finally contained on the 21st.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The massive 'Swenson Fire' ignited during the afternoon hours of the 6th in Stonewall County, north of the Swenson community. The use of a cutting torch during critical fire weather conditions started the blaze, which consumed 122,500 acres before it was finally contained on the 21st. During the fire's 15-day run, it burned into grasslands of adjacent King and Knox Counties. At least nine structures were destroyed. Tragically, a 105-year old cowboy and his wife lost four ranch homes to the fire. The couple, who were uninjured, had lived in Stonewall County their entire lives and as patriarch to six generations of family cowboys on their ranch. The fire destroyed 155 utility poles in Stonewall County and 130 poles in King County. Dozens of cattle were reported killed. Total economic damages were estimated at $2.54 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 6, 11:51 AM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1251 PM CDT WED APR 6 2011 .UPDATE... NO CHANGES NEEDED. WINDS INCREASING CLOSE TO FORECAST VALUES AT THIS TIME. WILL BE MONITORING DURING THE AFTERNOON FOR POSSIBLE FIRE STARTS. RMCQUEEN .AVIATION... DOWNSLOPE WEST TO SOUTHWEST WIND COMPONENT WILL DOMINATE AT KLBB WHILE A WEAK FRONTAL BOUNDARY WILL SLIDE THROUGH KCDS LATER THIS AFTERNOON. FRONT ACTUALLY MAY EDGE VERY CLOSE TO KLBB AROUND 06Z BEFORE WASHING OUT. PERHAPS A MINOR VISIBILITY REDUCTION WILL OCCUR AT KLBB FROM DUST THIS AFTERNOON. THICKENING MID AND HIGH CLOUDS OVERNIGHT WILL DECREASE THURSDAY NEAR OR AFTER DAYBREAK. STRONG DOWNSLOPE WINDS EXPECTED TO DEVELOP LATE MORNING OR BY MIDDAY THURSDAY. RMCQUEEN && .PREV DISCUSSION... /ISSUED 632 AM CDT WED APR 6 2011/ AVIATION... WSW WINDS WILL INCREASE AFTER SUNRISE AND BECOME GUSTY DURING THE LATE MORNING AND AFTERNOON...BEFORE WEAKENING AFTER SUNSET. THESE STRONG WINDS IN THE 20-30 KT RANGE WILL ALSO PRODUCE AREAS OF BLOWING DUST AT KLBB...PARTICULARLY DURING THE AFTERNOON WHICH COULD RESULT IN VISIBILITY RESTRICTIONS. WINDS WILL BACK TO THE SW BY THIS EVENING AT KLBB...WHILE A WEAK FRONT IS EXPECTED TO NUDGE INTO THE KCDS TERMINAL...SHIFTING WINDS AROUND TO THE NORTH AND EAST. PREV DISCUSSION... /ISSUED 319 AM CDT WED APR 6 2011/ SHORT TERM... FAIRLY WOUND UP LOW OFF THE COAST OF BAJA IS PROGGED TO FILL AND QUICKLY EJECT ACROSS THE SRN CONUS BRINGING WITH IT HIGH CLOUDINESS WITH BEST LIFT ACROSS OUR AREA WEDNESDAY NIGHT. EITHER SIDE OF THIS AREA OF LARGE SCALE LIFT...SUBSIDENCE IS EVIDENT AND THIS WILL CONTRIBUTE TO A CONTINUED THREAT FOR CRITICAL FIRE WEATHER CONDITIONS. POLAR JET REMAINS IN A NEARLY ZONAL CONFIGURATION ACROSS THE NRN PART OF THE COUNTRY THOUGH THE SUBTROPICAL JET BECOMES ENHANCED AS THE AFOREMENTIONED LOW APPROACHES THE AREA. H7 WIND MAX WILL BE ORIENTED EAST TO WEST ACROSS THE AREA SOUTH OF A SURFACE LOW CURRENTLY LOCATED OVER SERN CO. THIS LOW WILL WEAKEN SLIGHTLY MAKING ITS WAY TO THE CHILDRESS AREA BY MID DAY. SOUTH OF THE LOW PRESSURE GRADIENTS WILL INCREASE FUNNELING WESTERLY WINDS YIELDING VERY DRY CONDITIONS ONCE AGAIN. COLD FRONT WILL ENTER THE PANHANDLE BUT WITH THE ABSORPTION OF THE UPPER LEVEL LOW INTO THE MAIN STREAM...SOUTHWARD PROGRESS WILL BE LARGELY IMPEDED WITH THE NORTHEAST AND EAST ONLY SEEING ITS EFFECTS WITH A NORTHEASTERLY WIND SHIFT FOR A FEW HOURS. OTHERWISE...BREEZY AND VERY DRY CONDITIONS WILL COMBINE TO PROVIDE CRITICAL FIRE WEATHER CONDITIONS. HAVE TENDED TOWARD THE LOW END OF GUIDANCE FOR AFTERNOON HIGHS GIVEN THE EXPECTED CLOUD COVER. EITHER WAY...IT WILL BE QUITE WARM AND VERY DRY. INTO WEDNESDAY NIGHT...PLENTIFUL UPPER MOISTURE WILL STREAM OVER THE AREA WITH MODEST LIFT EVIDENT IN OMEGA AND DIV-Q FIELDS WHICH LOOK TO HAVE POTENTIAL FOR VIRGA SHOWERS. THIS IS EXPECTED TO INCREASE SURFACE WINDS AS DCAPES BELOW THESE FEATURES ACCELERATE DOWNWARD MOTION. WITH THE CLOUDS AND MILDLY BREEZY CONDITIONS...WILL TREND LOWS UPWARD TO MAINLY 50S WEST AND NEAR 60 EAST. LONG TERM... FOCUS FOR THE LONG TERM FORECAST CONTINUES TO BE PLAGUED BY BREEZY TO WINDY CONDITIONS...AND LOW TO HIGH END CRITICAL FIRE WEATHER DAYS. UA LOW OFF THE BAJA OF CALIFORNIA COAST IS PROGGED TO DWINDLE WHILE PROPAGATING NE ACROSS THE DESERT SW WEDNESDAY NIGHT...THUS INDUCING SLIGHT SW FLOW ALOFT. THIS SYNOPTIC TRANSITION WILL AID TO TRANSPORT GULF MOISTURE NORTHWARD TOWARDS THE SOUTH PLAINS. FORECAST SOLUTIONS DISPLAY LOW LEVEL MOISTURE PERHAPS NEARING THE FAR EASTERN AND SERN ZONES BY THURSDAY MORNING...WITH LIGHT QPF VALUES ACROSS THE NORTHERN AND NORTHWESTERN ZONES AS THE SYSTEM PROPAGATES NE ACROSS THE REGION. THIS IS DEPICTED MORE SO BY THE GFS AND ECMWF SOLUTIONS WHERE AS THE NAM AND GEM SOLUTIONS ARE LESS OPTIMISTIC IN THIS REGARD. WILL TEND TO FAVOR SILENT POPS ATTM AS MODEL SOUNDINGS EXHIBITED RATHER DRY LOW LEVELS...WITH MID-LEVEL CLOUDINESS BEING MORE OF A PROBABILITY. BY THURSDAY AFTERNOON...ANY MOISTURE REMNANTS QUICKLY GETS SHIFTED EAST OF THE ROLLING PLAINS THANKS TO THE EASTWARD SURGE OF THE DRYLINE. THUS SFC LEE TROUGHING NORTH OF THE CWA WILL CAUSE WINDY SOUTHWESTERLY SFC WINDS...AS MOS GUIDANCE DISPLAYED WIND SPEEDS OF 29 AND 34 KTS AT KCDS AND KLBB RESPECTIVELY /WIND ADVISORY CRITERIA/. AS A RESULT...RELATIVE HUMIDITY VALUES WILL BE CAPABLE OF FALLING BELOW 15 PERCENT...AND THUS UPGRADING THE CWA- WIDE FIRE WEATHER WATCH TO RED FLAG WARNING IS VALIDATED ATTM. BY FRIDAY...A NW PACIFIC UA SYSTEM WILL DIG SSE NEARING THE BAJA OF CALIFORNIA...AND HENCE SHARPENING THE SW FLOW ALOFT. SFC LEE TROUGHING WILL INDUCE BREEZY SOUTHWESTERLY SFC WINDS...HOWEVER NOT AS STRONG AS DEPICTED ON THURSDAY /25 KTS AT KLBB/. STILL...WELL ABOVE AVG TEMPS AND BREEZY CONDITIONS WILL PROMOTE RHS TO FALL BELOW 15 PERCENT...WITH BEST MOISTURE LOCATED EAST OF THE ROLLING PLAINS. THE DRYLINE WILL RETREAT A BIT WESTWARD ACROSS LOCALES OFF THE CAPROCK SATURDAY MORNING...WITH DEPICTIONS OF LIGHT QPF AND LOW-MID LEVEL CLOUDINESS ACROSS THE AFOREMENTIONED AREA. HOWEVER...THE APPROACHING AFOREMENTIONED SYSTEM ACROSS THE DESERT SW WILL INDUCE A SFC LEE TROUGH AND A QUICK EASTWARD SURGE OF THE DRYLINE. ABL MIXING APPEARS SLIGHTLY DEEPER THAN FRIDAY AND HENCE IS SHOWN VIA MOS GUIDANCE WIND SPEEDS /34 AND 33 KTS AT KLBB AND KCDS RESPECTIVELY/. INCREASED POPS ACROSS EASTERN ZONES SLIGHTLY BUT REMAIN BELOW MENTIONABLE LEVELS SATURDAY MORNING...SINCE MOISTURE HAS BEEN RATHER HARD TO COME BY AND THUS LOW CLOUDS APPEAR MORE LIKELY. BY SUNDAY...THE SYSTEM WILL EVOLVE INTO A WAVE AND TRANSLATE ESE ACROSS THE SOUTH PLAINS /A CLOSED LOW ACROSS THE PANHANDLES IS SHOWN VIA THE ECMWF/. THE ASSOCIATED PACIFIC FRONT WILL PROMOTE BREEZY TO LOW END WINDY WEST TO NORTHWESTERLY SFC WINDS /25-30 KTS/ SUNDAY AFTERNOON...WHICH WILL SHIFT BEST MOISTURE WELL EAST OF THE CWA. AGAIN THIS DOWNSLOPING WIND COMPONENT WILL PROMOTE THE FILTERING OF DRIER AIR ALTHOUGH IT MAY NOT BE SIGNIFICANTLY DRIER DUE TO ITS PACIFIC ORIGINS /PLUS TEMPS WILL BE SLIGHTLY COOLER/. BY MONDAY...NEAR ZONAL FLOW ALOFT WILL BRIEFLY RETURN TO THE REGION...WITH A TRANSITION TO SLIGHT SW FLOW TUESDAY-WEDNESDAY THANKS TO AN EMBEDDED PACIFIC SHORTWAVE. WITH SLIGHTLY BREEZY SOUTH TO SOUTHWESTERLY WIND SPEEDS PREVAILING THROUGH THE FIRST-HALF OF NEXT WEEK...THE GFS SHOWS THE TRANSPORT OF GULF MOISTURE AND THE POSSIBILITY OF PRECIP BY WEDNESDAY. THE ECMWF SOLUTION ON THE OTHER-HAND IS SLOWER WITH THE UA SYSTEM FOR SUNDAY...WITH IT CLEARING THE AREA BY MONDAY AFTERNOON. HENCE...ZONAL FLOW INITIATES ON TUESDAY INSTEAD OF MONDAY. TO SUMMARIZE...MOISTURE MAY BE DIFFICULT TO COME BY AS SFC LEE TROUGHING AND THE PROMINENT EASTWARD PUSH OF THE DRYLINE COMMENCES. HOWEVER...EAST AND SOUTHEAST ZONES WILL HAVE THE BEST SHOT FOR CLOUDS AND/OR PRECIP. WILL HOWEVER MAINTAIN A DRY FORECAST ATTM...WITH HIGHEST BELOW MENTIONABLE POPS BEING SPATIALLY DISTRIBUTED ACROSS THE AFOREMENTIONED AREAS. LOW TO HIGH END CRITICAL FIRE WEATHER DAYS WILL ENSUE THIS WEEK...WITH FORECAST SOLUTIONS HONING IN ON THURSDAY...SATURDAY AND SUNDAY BEING THE EXTREMELY CRITICAL DAYS. FOR FURTHER INFORMATION...PLEASE REFER TO THE FIRE WEATHER DISCUSSION BELOW. FIRE WEATHER... DAY 1...THE INHERITED RED FLAG WARNING HAS BEEN EXPANDED TO INCLUDE STONEWALL AND KENT COUNTIES. GIVEN WIND AND THERMODYNAMIC PROFILES IN COMBINATION WITH CRITICALLY DRY FUEL...SUBSTANTIVE GRASSLAND FIRE THREAT WILL EXIST AREA-WIDE. OVERNIGHT RECOVERIES HAVE BEEN QUITE POOR WITH VALUES ONLY MAKING IT TO THE LOWER 20 PCT RANGE AS OF 1 AM. WHILE WINDS TODAY MAY BE ON THE LOWER END OF RED FLAG CRITERIA...RECENT FIRES CONTINUE TO HIGHLIGHT THAT VERY LITTLE IS NEEDED TO INDUCE RAPID FIRE SPREAD. WINDS MAY ONLY REACH THE LOWER TO MID 20 MPH RANGE AT THE 20 FOOT HEIGHT THROUGH WITH THE POOR RECOVERIES...PROTRACTED PERIODS OF RED FLAG CONDITIONS ARE LIKELY. BACK DOOR COLD FRONT IS EXPECTED TO PUSH INTO THE NORTHEASTERN / EASTERN PART OF THE AREA FROM THE NORTHEAST LATE THIS AFTERNOON OR THIS EVENING CREATING A WIND SHIFT HAZARD FOR ANY FIRE SUPPRESSION EFFORTS. CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL EACH AFTERNOON THU-SUN. SFC LEE TROUGHING NORTH OF THE SOUTH PLAINS WILL DEVELOP EACH AFTERNOON AND HENCE PROMOTE BREEZY TO WINDY WEST TO SOUTHWESTERLY 20-FOOT WINDS. MODEL GUIDANCE APPEARS TO HINT AT THE EXTREMELY CRITICAL DAYS BEING THURSDAY...SATURDAY AND SUNDAY...AS UA TROUGHS MOVES ACROSS THE REGION AND AIDS TO STRENGTHEN ABL WIND SPEEDS. 20-FOOT WIND SPEEDS DURING THE ANTICIPATED HIGH END FIRE DANGER DAYS...ARE PROGGED TO RANGE BETWEEN 25 TO 35 MPH /EQUATING WIND ADVISORY CRITERIA/ WITH RELATIVE HUMIDITY VALUES NEARING/EQUATING SINGLE DIGITS. DUE TO THE ABOVE CONDITIONS WITH THE ADDITION OF CRITICALLY DRY FUELS AND APPARENT EASILY INITIATED WILDFIRES...HAVE DECIDED TO UPGRADE THE CWA-WIDE FIRE WEATHER WATCH ON THURSDAY TO A RED FLAG WARNING. WITH WIND SPEEDS POSSIBLY EXCEEDING 27 KTS ACROSS MOST AREAS...WILL LET LATER SHIFTS DECIDE IF A WIND ADVISORY PRODUCT IS WARRANTED FOR THURSDAY. FOR FRIDAY...THERE IS A LACK OF STRONG SYNOPTIC FORCING HOWEVER THE DRYLINE WILL PLAY A KEY ROLE AS IT WILL SURGE EAST ACROSS THE ENTIRE REGION. TEMPS ON FRIDAY WILL BE WARM /MID TO UPPER 80S TO LOWER 90S/ DESPITE THE PROPAGATION OF A PACIFIC SYSTEM AND HENCE ASSOCIATED PACIFIC FRONT FROM THE PREVIOUS DAY. HOWEVER...RELATIVE HUMIDITY VALUES WILL STILL BE CAPABLE OF FALLING BELOW 15 PERCENT. PROGGED 20-FOOT WINDS FOR THE AFOREMENTIONED DAY ARE LESS THAN THE EXPECTED HIGH END FIRE WEATHER DAYS...ALTHOUGH STILL QUITE BREEZY /BETWEEN 20 TO 25 MPH/. THUS WILL LET LATER SHIFTS EVALUATE LATER MODEL RUNS AS A FIRE DANGER STATEMENT OR POSSIBLY A FIRE WEATHER WATCH MAY BE WARRANTED FOR FRIDAY PARTICULARLY ACROSS LOCALES ON THE CAPROCK...DUE TO THE CRITICALLY DRY FUELS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 49 81 43 80 43 / 10 10 0 10 10 TULIA 50 83 46 83 47 / 10 10 0 10 10 PLAINVIEW 54 84 47 81 48 / 10 10 0 10 10 LEVELLAND 55 86 48 84 49 / 10 10 0 10 10 LUBBOCK 56 86 51 86 51 / 10 10 0 10 10 DENVER CITY 54 86 50 84 50 / 10 10 0 10 10 BROWNFIELD 56 87 50 83 50 / 10 10 0 10 10 CHILDRESS 58 88 53 90 54 / 10 10 0 10 10 SPUR 61 88 54 89 53 / 10 10 0 10 10 ASPERMONT 61 89 56 90 57 / 10 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. RED FLAG WARNING FROM 10 AM TO 8 PM CDT THURSDAY FOR THE FOLLOWING ZONES: TXZ021>044. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1113 AM CDT WED APR 6 2011 TXZ021>044-071615- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1113 AM CDT WED APR 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE INTO THIS EVENING AS GUSTY WEST TO SOUTHWEST WINDS COMBINE WITH VERY LOW RELATIVE HUMIDITY VALUES AND MUCH ABOVE NORMAL TEMPERATURES. THE RISK OF SPREADING WILDFIRES WILL BE HIGH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PROLONGED PERIOD OF CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK AND INTO THE WEEKEND AS A STRONG LOW PRESSURE SYSTEM APPROACHES FROM THE WEST COAST LATE IN THE WEEK. SOUTHWEST WINDS MAY INCREASE TO 30 MPH ON THURSDAY RESULTING IN AREAS OF BLOWING DUST MAINLY ON THE CAPROCK. SIMILAR WINDS ARE POSSIBLE FRIDAY AND INTO THE WEEKEND.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296121, 296127.